Depression. Mediction. Memory loss - Mental Health Sup...

Mental Health Support
24,665 members14,574 posts

Depression. Mediction. Memory loss

guitarfreak357
guitarfreak357

Hi. I have been on anti depressants since November 2017, and ever since then my memory has been really bad. I can't remember what I have done (short/long term), I have trouble learning new things at work.I find this really embarrassing when people like my manager at work asks me something...and I can't remember it's just trying to find the answer on a blank space.

I have asked my therapist to help me out when I see him on Wednesday, as it's becoming hard to cope.

This year it has got severely worse, and I don't like to admit to people because it does scare me. Has anyone experienced this or could anyone recommend anything to help me get my memory back? Thanks

11 Replies
oldestnewest

There are many antidepressants on the market. Have you discussed this with your doctor? Maybe you could switch medications. I have had memory issues but I think it was more to due to a lack of sleep. Benzos can also cause that problem.

Hi marshall64 I haven't suggested that to my doc but might see what he says to it. I am taking 30mg citalopram my doc increased this at the beginning of the year after being on a lower dose for like 4 months

do you know what your B9 (folate) levels are like. SSRIs (the most commonly used antidepressants) can interfere with folate levels in some people - memory issues are one of the symptoms of folate deficiency.

Hi gambit62 I'm not sure what this is though I'm on 30mg citalopram

citalopram is an SSRI.

Ask your GP to check your folate and B12 levels - being low on either or both will result in depression and the symptoms you mention.

You may also want to take a look at this forum as interpreting serum B12 test is rather difficult - though most GPs are totally oblivious to the limitations of the test.

healthunlocked.com/pasoc/posts

Hi I don't think it's the medication but the fog of depression that harms your memory.i have the same thing but I find reciting things like phone numbers etc helps me some days i remember lots the others not alot but keeping your brain active should help.i used to do crosswords in the paper it took me a when to get back at it but this also helps the brain

Thanks welly10:)

I do not know how old you are, that can be problematic if through middle age however, here I feel it may be part of the 30mg medication dose of Citalopram you are taking.

Generally this medication over time will not really have a severe affect of memory loss however you have had the dose increased and that can cause lack of concentration.

The drug can also affect sleep however the way around this it to take your medication about one hour before bed, the drug should act like a sleeping tablet. When you awake you should feel more active and hopefully your concentration should be much better than before.

When it comes down to forgetfulness I use silly sayings etc to remember different things. Say my Wife is called HAZEL, I would remember the name by adding BUSH so Her name would be Hazel Bush, it does work, I was introduced to that technique when my short term memory became worse after I developed a Chronic Short Term Memory Condition

BOB

Hi Bob I'm 24. I did used to take them before bed but because Im Soo tired when I get home from work and was forgetting to take them.

I tend not to have much trouble getting to sleep as I'm soo mentally drained the whole time..I'm usually in bed by 10pm lol

thanks again for your help

My memory is really shot at times and I also wander in my thoughts. If you feel the need to see your GP make that appointment and see your GP.

I used to find when younger there was so much going on in life I would forget about study or personal things. My mind itself would be racing with ideas and events especially when dealing in Youth Work and Social Concerns as well. We are all the same. My Sister in Law was like a Collie Sheep Doge, always arranging things and people She had no problems. My concentration was like a sieve

BOB

Sorry you feel like this but I have to first state, I am a professional and the information I say on here does not take the place of a physician or any of your medical providers. The advice I am writing to you is strictly an opinion and not medical advice to adhere to as only your doctor should tell you what to do with your health, and obviously you have a say as its your body.

So, antidepressants absolutely cause memory impairment and its a proven fact. so many studies have been done and yes this is a "fog" but a fog does not cause true memory problems that interfere with your daily life. This is a drug that seems to be possibly not getting metabolized properly and maybe is not the right drug for you, but do not settle for memory impairment as a side effect of an SSRI or and SNRI. A side effect is nausea not memory impairment. I don't care if you are 100 years old, its not a common path or course to follow as you age and studies show this time and time again. Alzheimers and dementia are real, but as you age and age you are not suppose to lose your memory this is not part of aging. it is not. If you feel this is a "fog" then that may be titration or something a panel of blood work can rule out. Also, erroneous factors like stress, hormones, diet change, water intake, weather, how much you sweat, do you take any medications that share the same pathway as the meds you are on? These all play a huge role, but do not I repeat do not settle for true memory impairment for any drug. That is a red flag and even if you are 100, it is NOT NORMAL. Please look into this with a doc as they will agree. Best, Jen

You may also like...